Alert archive / Vermont / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Burlington, VT

May 13, 2004Addison County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at May 13, 2004, 2:18 PM EDT for Addison County, Vermont. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 2:18 PM EDT (18:18 UTC)
Expired
May 13, 2004, 3:15 PM EDT
In force
57 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Addison County, VT

The radar

The Burlington radar (KCXX), 43 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WUUS51 KBTV 131818
SVRBTV
VTC001-131915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
217 PM EDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADDISON COUNTY IN CENTRAL VERMONT

* UNTIL 315 PM EDT.

* AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST SOUTH OF VERGENNES...MOVING EAST AT 
  AROUND 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR NEW HAVEN...FERRISBURG...AND MIDDLEBURY AROUND 220 PM EDT
  NEAR BRISTOL AROUND 230 PM EDT
  NEAR SOUTH LINCOLN AND RIPTON AROUND 240 PM EDT.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING.

LAT...LON 4424 7334 4398 7339 4397 7288 4421 7297

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:14 AM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 13, 10:14 AM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1014 AM EDT THU MAY 13 2004

SEE NO NEED TO ISSUE UPDATE ATTM.

UPR LVL RDG CONTS IN ERN US. SFC FNTL BNDRY APRS TO RUN FM SW VT/ERN
NY BORDER RGN TO THE ADIRONDACKS THEN ACRS CNTRL ST LAW CNTY. DEW PTS
GNRLY IN THE 40S ERN VT AND NRN BORDER AREAS OF NY WITH CANADA...55
TO 60 ACRS WRN VT AND THE ADIRODACKS.

GREATEST INSTBLTY JUST SW OF OUR AREA BUT WL NEED TO MONITOR
ADIRONDACK RGN WITH AFTN CAPES EXPECTED ARND 1000 THAT AREA. ACTUAL
SOUNDINGS INDC LO LVL INVERSION THEN BCMG UNSTABLE...AT ALY AND BUF.
ERLY MRNG CNVTN E-CNTRL NY MOVG ESE ATTM.

CURRENT FCST INDCS CHC SHWR/TSTM NRN NY AND SLGT CHC WRN VT. BASED ON
BNDRY PSN AND EXPECTED MOVMT THIS SEEMS REASONABLE. WE WL MONITOR
AFTN TSTM DVLPMT FOR PSBLTY OF ANY LCLY HVY RAINFALL IN ADIRONDACKS.
PRECIPITABLE WATERS AT BUF/ALY ARND 1.25 INCHES...FFG 1 HR GUID GNRLY
INDCS 1.5 INCH OR GRTR REQUIRED.

TEMPS CUD BCM A BIT OF A PBLM...DEPENDING UPON BNDRY LOC AND CLD
COVER...HOWEVER GNRLY IN THE 70S WITH WARMEST IN THE WEST AND
COOLEST IN THE EAST.

SFH

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
Hazardous weather outlook, May 13, 4:23 AM EDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
423 AM EDT THU MAY 13 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-140822-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
423 AM EDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
A STRONG COLD FRONT IN COMBINATION WITH A DISTURBANCE IN THE FLOW
ALOFT WILL ENHANCE SHOWERS AND THUNDERSTORMS ACROSS THE REGION ON
SATURDAY. AS THIS FRONT INTERACTS WITH PLENTY OF LOW LEVEL MOISTURE
AND INSTABILITY A FEW STRONG STORMS WILL BE POSSIBLE SATURDAY
AFTERNOON AND EVENING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Vermont, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.